ZocdocAnswersCould you give me more information on gastritis?

Question

Could you give me more information on gastritis?

I have recently been diagnosed with gastritis via an upper endoscopy; the doctor believes it may be from my use of Dayquil/Nyquil Cold and Fever medication for an extended period of time in May. He prescribed Pantoprazole (a PPI) to aid my stomach. I just have a few questions about the condition that I was unable to ask him at the time do to my drug induced lack of clarity and I don't have another appointment with him for a week. Questions: 1. Could gastritis cause bloating and extra gas in the intestines? 2. Can eating spicy or acidic foods slow down the rate at which my stomach heals? 3. How long should I expect to wait for the bloating and burning to subside? Secondly, how long until I heal fully? Thank you for your help in advance, and have a great day!

Answer

Thank you for your question and I recommend you discuss your concern with your doctor. Gastritis is a common condition that afflicts many people, and is generally diagnosed with an endoscopy as in your situation. The suffix -itis indicates inflammation, and so this term is recognized to include inflammation and irritation of the stomach from any cause. It is therefore generally not used in a specific manner, but rather indicates some inflammation from any cause. Following the endoscopy, it is quite common to have some additional gas that can be released from above or below, because there are some simple gases that are used to help your doctor fully evaluate you. After that short period has resolved, there may be some additional factor that is affecting your digestion and could be the explanation for your symptoms of increased gas. It definitely could be linked to the same cause as your gastritis, but you would need to speak with your doctor to determine if that is the case. Certainly, the foods that you eat can impact the healing rate of your stomach in some situations, and your doctor will often provide a list of foods that you should avoid. As for healing, please speak with your doctor and please discuss your questions with him/her.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.